Objective: The triggers that induce antineutrophil cytoplasmic antibody (ANCA)-positive vasculitis (APV) are largely unknown. However, there have been reports suggesting that hydralazine, propylthiouracil, and several other drugs may cause some cases of APV, and the majority of these cases have been associated with antimyeloperoxidase (anti-MPO) ANCA. Our experience led us to hypothesize that cases of high titers of anti-MPO antibodies are often drug-associated.
Methods: In this study, we determined the prevalence of exposure to hydralazine, propylthiouracil, and other drugs previously implicated in APV among 30 patients with vasculitis and the highest titers of anti-MPO antibodies newly detected in our laboratory between 1994 and 1998. The clinical, histologic, and other serologic features of these 30 patients were also examined.
Results: The 30 study patients accounted for 12% of the 250 new patients with APV and anti-MPO who were tested during the study period. All 30 study subjects had anti-MPO titers that were more than 12 times the median titer of the 250 patients. Ten (33%) of the 30 patients had been exposed to hydralazine and 3 (10%) had been exposed to propylthiouracil. An additional 5 patients (17%) had been exposed to 1 of the other previously reported candidate drugs: 2 to penicillamine, 2 to allopurinol, and 1 to sulfasalazine. One of the patients exposed to hydralazine had also been exposed to allopurinol. In all cases, the clinical and histologic findings were typical of APV. There was a strong association between the presence of antielastase and/ or antilactoferrin antibodies and exposure to candidate drugs.
Conclusion: These data suggest that a sizable proportion of cases of APV with high titers of anti-MPO antibodies are drug-associated, especially following exposure to hydralazine or propylthiouracil. We recommend that the use of these drugs should be sought in cases of anti-MPO-positive vasculitis, particularly among patients with high titers of these antibodies.